Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
159 Doctors are Online

Advised stopping intake of aspirin, mefenamic acid due to severe allergy as it would lead to death. True?

Hello. My friend is allergic to aspirin , mefenamic acid and Ibuprofen . She was advised by the doctor before that she should stop taking these meds because she might her heart will enlarge and might cause to explode. Is this true? Like she might die out of cardiac arrest? What if she overdose in it (say, 6 capsules with 500mg each)? Would this cause her heart failure?
Asked On : Tue, 4 Dec 2012
Answers:  1 Views:  47
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
General & Family Physician 's  Response
Thanks for asking.
All the drugs which are mentioned, belong to NSAID group of drugs ( Non Steroidal Anti Inflammatory Drugs) and are prescribed for Pain relief.
A person may develop allergy not only to the abovesaid drugs but to ANY of the drugs. And if someone is allergic to a drug, say drug "X" he/she would develop some allergic symptoms. Depending upon the body's immune response, one may develop SEVERE ALLERGIC REACTION IMMEDIATELY (Anaphylaxis,
a life threatening type of allergic reaction which is rapid in onset and the person might develop itchy rash, throat swelling, and low blood pressure which will eventually lead to death) OR MILDER ALLERGIC REACTION causing only some itchy rashes which subsides soon after stopping the drug.
You have not mentioned what kind of allergic manifestations your friend experienced while the said drugs were given.
Whatever may be the type of manifestation, had he/she experienced any of the above said symptoms,
he/she MUST NEVER take those medication for the fear of exageratted immune response which may be life threatening and he must tell the health care provider regarding the medicine to which he/she is allergic to.
The above said drugs if taken without proper medical supervision, are known to affect the stomach mucosa, causing Peptic ulcer and in chronic,repeated, unsupervised consumption and sometimes overdose they are known to damage the function of the Kidneys. so better AVOID self medicating these NSAID's. They may aggravate the heart failure in those who are already suffering from Heart failure but themselves do not cause heart failure.
take care,
Dr.K.Muthukumar MD
Answered: Tue, 4 Dec 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor